What is the Wearing Off Symptoms for Parkinson’s Disease?

What is the Wearing Off Symptoms for Parkinson’s Disease?

Wearing off symptoms characteristically occur when the impact of levodopa medication come down / diminish before the time of the next dosage. The symptoms of Parkinson’s disease is expected to return or even worsen before the next dosage of levodopa is scheduled, and then again improve after the patient is given the next dose. When the medication works and its effects can be seen, it is said the patient is “on” during that time, and again the when the effect of the medication worn out, it is said that the patient is in “off” phase. Thus, cycle is also called the on-off episode of Parkinson’s disease.

What is the Wearing Off Symptoms for Parkinson’s Disease?

What Should The Patient Experience In The Wearing Off Syndrome?

  • Every patient’s experience with Parkinson’s disease is quite different. Thus, the symptoms of wearing off are seen to differ individually.
  • It is seen that some patients experience wearing off symptoms within around 1 or 2 years after starting the levodopa therapy.
  • For others, wearing off symptoms may happen so that the levodopa may continue to work effectively for 5 or more years.

Many patients find that the primary motor symptoms that are the problems with movements return during the wearing-off phase while other non-motor symptoms do not. Although, this may not hold true for every patient.

How Can The Wearing Off Symptoms Be Diagnosed?

There is no particular way of diagnosing the wearing off symptoms in Parkinson’s disease. Patient and his caregiver should not hesitate to inform the doctor about the wearing off symptoms so experienced. It is crucial to make the doctor know about how long every dosage of medication works and what exactly happens when the effect of the medication wears off.

How Can The Wearing Off Symptoms Of Parkinson’s Be Managed?

The physician can help the patient manage the wearing off symptoms of Parkinson’s disease by modifying the dosage of the medication. The doctor according to the requirement may add or change the dosage of the medication or change the schedule for proper results. The main idea is to improve the duration of the “on” phase and reduce the “off” period. This can be done by-

Dosage: Changing the patient’s dosage, the frequency and/or the timing of the medication so started initially.

Combination: The doctor can change the pattern of medication in order to include another drug to prevent the disintegration of levodopa in the patient’s body. This will increase the span of the benefit of levodopa therapy. The new medicine might be mixed with levodopa in 1 tablet or may be taken separately as per the recommendation of the doctor.

Formulation: The doctor may also change the composition/formulation of the levodopa in order to produce controlled release of it.

Addition: The doctor can also choose to add another class of medicine like dopamine agonist in the existing medication.

How to Know If The Patient Is Having Wearing Off Symptoms?

In recent times, doctors and Parkinson’s disease specialists have developed a question card in order to help patient recognize if he is experiencing wearing off symptoms. Such a card asks whether the patient experience a certain kind of sign during the day and if such a symptom is seen to improve after taking the next dosage of medicine. If it is seen that one or more such symptoms develop during any given day and is seen to improve after taking the medicine as prescribed it may be so that the patient is having wearing off symptoms.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.